Kansas, 2019

Hail and Damaging Winds in Kansas, August 29 to 30, 2019

August 29 to 30, 2019 · NWS DDC · 9 events in 5 counties and zones

A short wave trough provided enough lift to overcome relatively warm air aloft to produce thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough provided enough lift to overcome relatively warm air aloft to produce thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 11:54 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 29, 11:54 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1254 PM CDT Thu Aug 29 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Friday)
Issued at 1136 AM CDT Thu Aug 29 2019

Mostly quiet through the late afternoon across the CWA ahead of a
shortwave that will drop out of northwest Kansas skirting across
the northern tier of counties along the Hwy 96 and I-70 corridors.
Afternoon high temperatures will push into the 90s to near 100 for
counties along the Colorado border. Increasing clouds this
afternoon due to the aforementioned shortwave and associated
frontal boundary at the surface. Expect thunderstorms to develop
for far northwest counties after 4PM along the dryline coming out
of Colorado with the majority of the activity to the north along
the vicinity of the triple point of the surface boundary. These
storms will push east through sunset losing its instability before
moving out of the CWA into central Kansas before midnight. With
the increased instability with CAPE in the 2000J/kg range due to
strong daytime heating, supercells will be the main concern with
the shear values over 30kts. Large hail will be the main threat to
start before these storms become more aligned and outflow dominant
with its eastward progression towards sunset. QPF values look to
be less than an inch, so any flooding concerns look to be nil
staying til Friday evening for that to be more of a factor.

Overnight into Friday morning, with the frontal boundary stalling
across western Kansas, expect low stratus to linger through much
of the day with mild temperatures to start the morning in the 60s
and afternoon highs only reaching into the 80s for the much of
the CWA. Some low 90s possible along the Oklahoma state line due
to being south of the aforementioned frontal boundary and seeing
more sun as a result. The next round of rain showers and isolated
thunderstorms look to be fore late Friday afternoon as another
shortwave kicks off along the stalled frontal boundary with the
main concern to be with flash flooding as QPF values look to be in
the 1-3 inch range for areas already saturated east of Hwy 183.
Severe storms look to be of minimal concern at this point with
winds being the main concern if anything due to being more of a
cluster of storms and being more widespread as well under the
heavy cloud cover.

Expect these storms and rain showers to linger overnight into
Saturday morning with a flash flood watch likely to be issued
later this afternoon for this same area and time frame. Morning
low temperatures will once again be in the 60s and afternoon highs
only reaching the upper 70s to low 80s due to the rain cooled air
and lingering cloud cover. The longwave trough looks to push
through the region later on Saturday with the associated weather
moving into central and eastern portions of the state. Improving
sky conditions to end the weekend and start of the long term with
a warming and drying trend in store after this active weather
pattern of the short term.

.LONG TERM...(Friday night through Thursday)
Issued at 1245 PM CDT Thu Aug 29 2019

Once the longwave trough pushes the weather out of the CWA on
Saturday, expect improved conditions into the rest of the long
term forecast as an upper level ridge pushes across much of the
Rockies and high plains with surface high pressure building in
from the north. A below average temperature afternoon for Saturday
in the upper 70s to mid 80s, but a warmup is in store for Sunday
and into Labor Day to start the new work week. Morning low
temperatures will be on the mild side in the 60s and afternoon
highs on the average side of things for this time of year in the
upper 80s to low 90s. No precipitation is forecasted for the long
term forecast as longer term models show the aforementioned upper
level ridge to stay in place as more of an omega block pushing
any disturbances to the north and south into the Dakotas and into
Tejas. A look at the long term climate forecasts for much of
September looks to be more of an average temperature and
precipitation outlook with more active weather with cooler than
average temperatures to the east and northeast portions of the
country.

So the bottom line for the long term is dry and warm through the
end of next week with the only weather concern is with the short
term weather for today and tomorrow coming to end pushing into
central and eastern portions of the state by Saturday afternoon at
the start of the long term. Enjoy the dry and warm holiday weekend
and also for the beginning of the new month of September.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM CDT Thu Aug 29 2019

VFR conditions expected throughout the entire period for all
locations. A few high clouds this afternoon increasing in coverage
towards sunset associated with a shortwave pushing across the CWA.
Rain showers and isolated storms expected for HYS after 01Z.
Lowering ceilings towards sunrise but should stay VFR with
lingering cloud cover due to a cold front pushing through the
region. Southeast winds will be breezy this afternoon 12-15kts
easing overnight and through the end of the period. Another round
of storms and rain showers more widespread for all TAF sites after
the end of the period heading towards the 00Z time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  68  88  65 /  10  20  40  50
GCK  96  64  88  62 /  10  20  40  40
EHA  98  63  91  62 /  10  10  30  30
LBL  97  66  93  64 /  10  10  30  40
HYS  92  65  78  63 /  20  40  50  60
P28  94  70  90  67 /  10  30  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Aug 29, 1:01 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 PM CDT Thu Aug 29 2019

KSZ030-031-043>046-061>066-074>081-084>090-301915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 PM CDT Thu Aug 29 2019 /101 PM MDT Thu Aug 29 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe storms are likely after 5PM this evening as a
short wave pushes across the high plains pushing out of northwest
Kansas skirting across the northern tier of counties mainly along
the Hwy 96 and I-70 corridors. Large hail and damaging winds are
the main threats with these more isolated supercellular storms
before becoming more linear towards sunset with its eastward
progression. Expect these storms to push east of the CWA into
central portions of the state towards midnight.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The main bulk of the precipitation will come Friday evening and
into Saturday morning with QPF outputs expected to push 1-3 inches
for areas already saturated east of Hwy 183 stretching from Hays
to Medicine Lodge. Expect these storms and widespread rain showers
to start late in the afternoon with severe not expected at this
time with flooding and lightning the main hazards to expect. The
last of the storms should exit the CWA into central and south
central portions of the state by mid day on Saturday before
clearing out and becoming quite quiet weather wise for the next
several days towards the end of the period.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas along the Hwy 96 and
I-70 corridor after 5PM this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Lowe

In the hours before

Special weather statement, Aug 29, 4:49 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Thu Aug 29 2019

KSZ074-084-292330-
Stanton KS-Morton KS-
549 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND WESTERN
STANTON COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.
Areas of blowing dust are possible.

Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 10204 3773 10181 3727 10159 3725 10204
TIME...MOT...LOC 2248Z 242DEG 20KT 3741 10209

TURNER

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Kearny

When
August 29, 5:11 PM CST
Where
Kearny County, 22.15 mi NW of Lakin White Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
38.210, -101.520

Thunderstorm Wind, Ford

When
August 29, 8:05 PM CST
Where
Ford County, 8.45 mi N of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.900, -99.910

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
August 29, 8:19 PM CST
Where
Ford County, 0.55 mi W of Spearville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.850, -99.760

Winds were estimated to be 60 to 70 MPH.

Hail, Trego

When
August 29, 8:26 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
0.88 in hail
Reported by
Public
Coordinates
39.010, -99.880

Hail, Trego

When
August 29, 8:40 PM CST
Where
Trego County, 5.6 mi NE of Cedar Bluff Res
Measured
0.88 in hail
Reported by
Public
Coordinates
38.840, -99.730

Thunderstorm Wind, Ellis

When
August 29, 8:40 PM CST
Where
Ellis County, 1.08 mi W of Walker
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.870, -99.090

Thunderstorm Wind, Ellis

When
August 29, 8:46 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Thunderstorm Wind, Ellis

When
August 29, 9:04 PM CST
Where
Ellis County, 0.54 mi W of (Hys)hays Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.280

Hail, Gray

When
August 30, 2:30 AM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
1.25 in hail
Reported by
Public
Coordinates
37.810, -100.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854311, 854312, 854313, 854314, 854315, 854316, 854317, 854318, 854319.